Alert archive / Arizona / Winter Storm Warnings in 2023

Winter Storm Warning 3, NWS Tucson, AZ

February 20, 20235 counties in Arizona

NWS Tucson, AZ issued this winter storm warning at Feb 20, 2023, 2:21 PM MST for 5 counties in Arizona. It took effect at Feb 21, 2023, 11:00 PM MST. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2023, 2:21 PM MST (21:21 UTC)
In effect from
Feb 21, 2023, 11:00 PM MST
Expired
Feb 22, 2023, 11:00 PM MST
In force
24 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 1:12 PM MSTSNOW 120 Ene Mammoth, AZ1 INCH OF SNOW REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS45 KTWC 202121
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
221 PM MST Mon Feb 20 2023

AZZ510-211100-
/O.UPG.KTWC.WS.A.0002.230222T0600Z-230223T0600Z/
/O.NEW.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
221 PM MST Mon Feb 20 2023

...WINTER STORM WARNING IN EFFECT FROM 11 PM TUESDAY TO 11 PM MST
WEDNESDAY...

* WHAT...Heavy snow along with very strong winds and reduced 
  visibilities in blowing snow. Wind gusts up to 65 MPH will be 
  possible. Total snow accumulations of 8 to 15 inches possible.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 11 PM Tuesday to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
6 follow-up statements
829 
WWUS45 KTWC 210910
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
210 AM MST Tue Feb 21 2023

AZZ511-514-212230-
/O.EXB.KTWC.WS.W.0003.230222T0600Z-230223T0300Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
210 AM MST Tue Feb 21 2023

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
MST WEDNESDAY...

* WHAT...Heavy snow along with very strong winds and reduced
  visibilities in blowing snow. Total snow accumulations of 8 to
  16 inches. Winds gusting as high as 70 mph.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 11 PM this evening to 8 PM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility.
  The hazardous conditions could impact the morning or evening
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ510-212230-
/O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
210 AM MST Tue Feb 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM MST WEDNESDAY...

* WHAT...Heavy snow along with very strong winds and reduced
  visibilities in blowing snow. Wind gusts up to 70 MPH will be 
  possible. Total snow accumulations of 10 to 18 inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 11 PM Tuesday to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
629 
WWUS45 KTWC 212113
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
213 PM MST Tue Feb 21 2023

AZZ510-221100-
/O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
213 PM MST Tue Feb 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 11 PM MST WEDNESDAY...

* WHAT...Heavy snow along with very strong winds and reduced 
  visibilities in blowing snow. Wind gusts up to 70 MPH will be 
  possible. Total snow accumulations of 10 to 18 inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 11 PM Tuesday to 11 PM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ511-514-221100-
/O.CON.KTWC.WS.W.0003.230222T0600Z-230223T0300Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
213 PM MST Tue Feb 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 8 PM MST WEDNESDAY...

* WHAT...Heavy snow along with very strong winds and reduced
  visibilities in blowing snow. Total snow accumulations of 8 to
  14 inches. Winds gusting as high as 70 mph.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...From 11 PM this evening to 8 PM MST Wednesday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
016 
WWUS45 KTWC 220916
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
216 AM MST Wed Feb 22 2023

AZZ510-221730-
/O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
216 AM MST Wed Feb 22 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow along with very strong winds and reduced 
  visibilities in blowing snow. Wind gusts up to 70 MPH will be 
  possible. Total snow accumulations of 10 to 18 inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...Until 11 PM MST.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ511-514-221730-
/O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0300Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
216 AM MST Wed Feb 22 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Heavy snow along with very strong winds and reduced 
  visibilities in blowing snow. Total snow accumulations of 8 to 
  14 inches. Winds gusting as high as 70 mph.

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...Until 8 PM MST.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
143 
WWUS45 KTWC 221722
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
1022 AM MST Wed Feb 22 2023

AZZ510-230130-
/O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
1022 AM MST Wed Feb 22 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow along with very strong winds and reduced
  visibilities in blowing snow. Wind gusts up to 70 MPH will
  remain possible into early this afternoon then easing the
  remainder of the day. Total snow accumulations of 10 to 18 
  inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...Until 11 PM MST.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ511-514-230130-
/O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0300Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
1022 AM MST Wed Feb 22 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Heavy snow along with very strong winds and reduced
  visibilities in blowing snow. The band of heaviest snow will
  occur between 10:30 am and 1 pm this afternoon. Total snow
  accumulations of 8 to 14 inches. Winds gusting as high as 70 mph
  the remainder of the morning then gradually easing through the
  rest of the day.  

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...Until 8 PM MST.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the morning or evening 
  commute. Very strong winds could cause extensive tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at 
weather.gov/Tucson
662 
WWUS45 KTWC 222150
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
250 PM MST Wed Feb 22 2023

AZZ511-514-230000-
/O.EXT.KTWC.WS.W.0003.000000T0000Z-230223T0000Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
250 PM MST Wed Feb 22 2023

...WINTER STORM WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Periods of heavy snow will wind down over the next few
  hours from west to east through 5 pm, tapering off first over
  the Catalina and Rincon mountains then the Galiuro and Pinaleno
  mountains. The strong gusty winds will also continue to
  gradually ease into the evening. One to three inches of
  additional snow accumulation is possible.  

* WHERE...Galiuro and Pinaleno Mountains and Catalina and Rincon 
  Mountains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could remain very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility. 
  Strong winds could cause additional tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ510-230600-
/O.CON.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
250 PM MST Wed Feb 22 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Periods of heavy snow along with very strong winds and
  reduced visibilities in blowing snow will continue into the
  evening while gradually winding down. Local wind gusts up to 60
  MPH will remain possible for the next few hours before easing
  into the evening. Storm total snow accumulations of 10 to 18 
  inches.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...Until 11 PM MST.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility.
  Strong winds could cause additional tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
620 
WWUS45 KTWC 230549
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
1049 PM MST Wed Feb 22 2023

AZZ510-230700-
/O.EXP.KTWC.WS.W.0003.000000T0000Z-230223T0600Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
1049 PM MST Wed Feb 22 2023

...WINTER STORM WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

The heavy snowfall has ended. Snowfall amounts of an inch or less
are expected into the overnight hours. Therefore, the Winter Storm
Warning will be allowed to expire.  

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 2:50 AM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Feb 20, 2:50 AM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 AM MST Mon Feb 20 2023

.SYNOPSIS...More unsettled weather can be expected through late next
weekend as a series of storm systems impact the region. These
systems will bring periods of strong winds, especially Wednesday,
along with valley rain and mountain snow and cooler temperatures.

&&

.DISCUSSION...A series of storms impacting the region this week,
with the highlight shaping up to be potentially very windy
conditions Wednesday.

Today, we continue to see a low near the northern Baja coast push
moisture and areas of mainly light showers up from the southwest
and south. High snow levels in the warm sector, so any flurries
will be at highest elevations and probably not amount to much.

Tuesday, this low will shear into the base of a stronger and
colder system digging down from the north. Again, low rainfall
amounts and patchy coverage in general. As the stronger system
digs into the Great Basin, we could start to see breezy conditions
as early as Tuesday afternoon. Temperatures dropping back below
climo with a still modestly cooler airmass and plenty of cloud
cover.

Wednesday, the first impulse associated with the stronger system
will rotate through the state. Plenty of shear and jet dynamics
along with cooler mid levels and good available moisture should
make bands of showers likely with isolated embedded thunderstorms.
An impressive gradient and well stacked jet down through 700mb and
lower showing up on NAEFS ensemble mean wind speeds, with near
record values compared to climo. ECMWF extreme forecast index
lighting up like a christmas tree for wind speeds and wind gusts
00Z Wednesday to 00Z Thursday. Even with adjustments for the
current iteration of the NBM (which seems to have a hot bias on
wind events), we still are probably looking at a significant wind
event. With this in mind, a high wind watch is now in effect for
Wednesday for much of the area. Precip wise, we currently are
advertising storm totals between .1 and .5 in valleys and .5 to 1
inch in mountains. Storm total snowfall forecast in the mountains
ranging from about 3 inches in the southern mountains, to about 6
inches for Mt Lemmon and Mt Graham, to a max of 12 to 15 inches in
the southern White Mountains (northern Graham and Greenlee
counties).

Latest ensembles are continuing a trend where another strong
impulse carves down the back side of the mean trough position the
second half of the week to a position near the central and
southern California coast Saturday. Another kicker system in this
very active and high amplitude pattern would then be in a position
to boost the storm through from the west around next Sunday or so.

&&

.AVIATION...Valid through 21/12Z.
SCT-BKN clouds at 3k-9k ft AGL and BKN-OVC layered clouds above
thru the forecast period. Isolated -SHRA. Marginal MVFR
conditions with the heavier -SHRA. Light SFC winds generally under
10 kts this morning, becoming S/SWLY at 8-15 kts and gusts to
near 25 kts from 20/19Z through 21/02Z, with the strongest wind
in the vicinity of KALK and KDUG. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...More unsettled weather can be expected through
next weekend as a series of storm systems impact the region.
These systems will bring periods of strong winds along with valley
rain and mountain snow and cooler temperatures. The first system
will approach the area and move slowly across northern Mexico
through Tuesday, with the second system due to arrive on Wednesday
into Thursday. Both of these systems will result in increasing
south to southwest winds and a chance of precipitation, along with
cooler temperatures. The winds will be especially strong and
gusty on Wednesday. Moisture levels will increase today, with min
RH values well above critical thresholds through at least next
weekend. There is the potential for yet another storm system late
next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Tuesday night through Wednesday
afternoon for AZZ503-504-506>508-511>515.

Winter Storm Watch from Tuesday evening through Wednesday
evening for AZZ510.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:12 AM MSTHigh Wind WatchTWCCochise, Graham, Pima, Pinal, Santa Cruz24 hr
Feb 20, 2:20 PM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz54 hr

Nearby

Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.